Wyoming, 2020High Wind in Wyoming, February 11 to 12, 2020
February 11 to 12, 2020 · NWS CYS · 4 events in 4 counties and zones
Wind prone areas of southeast Wyoming experienced another round of strong winds on the 11th and into the early morning hours of the 12th. Highest wind gust reported was 73 mph along Interstate 80 at County Road 402 three miles east-southeast of Elk Mountain.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind prone areas of southeast Wyoming experienced another round of strong winds on the 11th and into the early morning hours of the 12th. Highest wind gust reported was 73 mph along Interstate 80 at County Road 402 three miles east-southeast of Elk Mountain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 11, 4:48 AM MST, 5 hours 18 minutes earlier.
Area forecast discussion, Feb 11, 4:48 AM MST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
448 AM MST Tue Feb 11 2020
.SHORT TERM...(Today through Thursday)
Issued at 245 AM MST Tue Feb 11 2020
Today...The primary challenge will be the winds. The flow aloft
backs to northwest in advance of the next approaching shortwave
trough aloft. As the Craig to Casper 850/700 mb height gradients
increase, expect the winds to correspondingly increase, and it looks
like winds at Arlington and Elk Mountain will likely exceed high
wind criteria, so we have decided to upgrade there to a High Wind
Warning beginning this afternoon. Otherwise, it will be dry and cold
with maximum temperatures only in the 20s west, with 30s to near 40
degrees in the east.
Tonight...As the gradients continue to remain strong in the low and
mid levels, we expect strong winds to likely develop over the
Southern Laramie Range and nearby foothills, thus have upgraded
there to a High Wind Warning starting at 8 PM. Winds at Bordeaux are
a bit trickier, and thus we have opted to leave a High Wind Watch
for that zone to let the day shift make the final determination. In
any event, will see increasing middle and high level cloudiness with
orographic snows developing after midnight for the Northern Laramie,
Snowy and Sierra Madre Ranges.
Wednesday...Looks like a cold and blustery day in the wake of the
passing cold front, with 700 mb temperatures near -16 Celsius
yielding maximum temperatures only in the 20s to mid 30s, and
possibly colder with more cloud cover.
Wednesday night...Expect a colder night compared to the previous
night in the wake of the cold front, with most locations dipping
down into the single digits.
Thursday...Continued cold with northerly flow aloft limiting
possibly warming, keeping the cold air reinforced over our counties,
with maximum temperatures only in the mid 20s to mid 30s. It looks
dry with limited low and mid level moisture.
.LONG TERM...(Thursday night through Monday)
Issued at 245 AM MST Tue Feb 11 2020
Long Range models continue to show a pretty quiet and tranquil
weather pattern across the northern and central plains, including
southeast Wyoming, late this week. A brief warming trend is expected
which may result in a decent weekend outside of some gusty winds.
Models show another progressive upper level trough rapidly moving
across the area late Friday and into Saturday morning. This trough
will do very little except lead to cooler temperatures on Saturday
and increasing winds for both days. Very little, if any, precip is
expected outside of the mountains. The disturbance aloft will
gradually weaken as it slides eastward into the Missouri/Mississippi
River Valley. Kept POP on the low side outside of the higher
mountains and generally between 10 to 20 percent. Increased winds by
5 to 8 knots, with higher values in the wind prone areas of
southeast Wyoming. May need High Wind headlines in a few days, but
do not expect these winds to progress into the eastern plains with
the best subsidence well-defined over the wind prone areas based on
recent model runs.
Next system will be quick to follow on Sunday with all models
showing a Pacific front and associated upper level trough rapidly
progressing east across the northern Great Basin region and
Idaho/western Wyoming. This system will have a much better moisture
feed coming off the Pacific as well as dynamic forcing.
However, 00z models and most ensembles show an open wave moving
across the Rocky Mountain region and some indication of the southern
energy splitting southward towards the Mexico border. For now, looks
like a snow producer for the higher mountains and a wind producer
for the valleys and high plains at this point. However, we will
continue to watch it since a few models show the southern portion of
the storm system reforming just south of the 4 corners region early
next week. Kept the highest POP in the mountains with increasing
winds every where else. With strong downslope flow, had a hard time
even justifying POP over 15 percent for the eastern plains. Sunday
appears to be the warmest day, with highs possibly in the 50s east
of I-25 and 40s along/west of I-25.
&&
.AVIATION...(For the 12Z TAFS through early Wednesday morning)
Issued at 445 AM MST Tue Feb 11 2020
Primary Aviation concern is fog and low CIGS at KLAR and KRWL this
morning. Forecast has been tricky since both terminals have been
fluctuating between VFR and LIFR for the last few hours. Will likely
handle this with TEMPO groups for the next 3 hours before conditions
gradually improve after 14z this morning. Generally VFR conditions
further east into western Nebraska with breezy winds/gusts up to 25
knots possible this afternoon, subsiding this evening.
HAZARDS/WEATHER TRENDS: Fog and low stratus at KLAR and KRWL
resulting in short-term LIFR conditions. VFR after 14z-15z expected
with VFR further east through the day.
&&
.FIRE WEATHER...
Issued at 245 AM MST Tue Feb 11 2020
No concerns based on expected winds and humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from noon today to 6 AM MST Wednesday for
WYZ110.
High Wind Warning from 8 PM this evening to 6 AM MST Wednesday
for WYZ116-117.
High Wind Watch from this evening through late tonight for
WYZ106.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...RUBINHazardous weather outlook, Feb 11, 2:56 AM MST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
256 AM MST Tue Feb 11 2020
WYZ106-110-116-117-121000-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
256 AM MST Tue Feb 11 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning is in effect from noon today through tonight
for the North Snowy Range Foothills.
A High Wind Warning is in effect from 8 PM this evening through
tonight for the South Laramie Range and foothills.
A High Wind Watch is in effect from 6 PM this evening through tonight
for the Central Laramie Range and Southwest Platte County.
Winds will be west at 30 to 45 mph with gusts to 65 mph.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-121000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
256 AM MST Tue Feb 11 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow will become widespread over the Northern Laramie, Snowy and
Sierra Madre Ranges late tonight, along with areas of blowing
snow.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Snow will be widespread on Wednesday for the Northern Laramie,
Snowy and Sierra Madre Ranges, along with areas of blowing snow.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
High Wind, North Snowy Range Foothills
- When
- February 11, 10:06 AM MST to 6:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site at County Road 402 located three miles east-southeast of Elk Mountain along Interstate 80 measured the peak wind gust. Wind gusts ranged from 58 to 73 mph through event.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 11, 1:42 PM MST to 8:52 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation site at Bordeaux or nine miles south of Wheatland along Interstate 25 measured the reported peak wind gust. Gusts ranged from 58 mph to 63 mph through time period.
High Wind, South Laramie Range
- When
- February 11, 7:00 PM MST to 8:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Lynch Union Pacific Railroad site located nine miles southeast of Buford measured the period of sustained winds.
High Wind, South Laramie Range Foothills
- When
- February 11, 8:45 PM MST to February 12, 2:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Emkay Union Pacific Railroad site located fourteen miles west-southwest of Cheyenne measured the reported peak wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 11, 20201 death · 1 event
- Flooding and Heavy Rain in West Virginia, February 11 to 16, 2020$32,000 · 10 events
- Flooding in Mississippi, February 11, 2020$25,000 · 2 events
- Winter Weather in Texas, February 11 to 12, 202011 events
- High Wind in Montana, February 11, 202055 kt wind · 9 events
- Flooding in Indiana, February 11 to 25, 20208 events
- Drought in Texas, February 11 to 29, 20206 events
- Heavy Snow in New Mexico, February 11 to 12, 20205 events
- Flooding in Tennessee, February 11, 20203 events
- High Wind in Texas, February 11, 20201 event
- Heavy Snow in Montana, February 11 to 12, 20201 event
- High Wind in Montana, February 11 to 12, 202051 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870132, 870130, 870133, 870134.